Michigan, 2023

Tornadoes in Michigan, July 12, 2023

July 12, 2023 · NWS IWX · 2 events in 2 counties and zones

92 mile track.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A tornado damaged a storage facility on the east side of Colon and then caused sporadic damage to trees along its 2.92 mile track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 12, 6:55 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 12, 6:55 PM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
755 PM EDT Wed Jul 12 2023

.SYNOPSIS...
Issued at 225 PM EDT Wed Jul 12 2023

Scattered showers and thunderstorms are expected into this evening
with locally heavy rain and gusty winds possible. Mainly dry
conditions are expected later tonight into Thursday morning, with
chances for widely scattered showers and storms Thursday afternoon.

&&

.UPDATE...
Issued at 755 PM EDT Wed Jul 12 2023

Watching convection over Chicago closely as it moves eastward this
evening. Modest destabilization has occurred to our west with
remnant MCV triggering storms along a well-defined warm front
draped over our CWA. Low level shear and helicity values are
highly supportive of a tornado threat but instability remains the
biggest concern especially with eastward extent and loss of
diurnal heating. Convection upstream has struggled some but still
think there is an isolated tornado threat in our far NW CWA during
the next few hours. The risk outside of that area is much lower.

&&

.SHORT TERM...(This Afternoon through Thursday)
Issued at 225 PM EDT Wed Jul 12 2023

A well established northeast IA MCV, and an approaching eastern
Dakotas shortwave, will combine to drive a sfc reflection east
through southern WI/MI tonight. Low level southwesterly flow will
ramp up with good moisture transport in advance of these features
late this afternoon/evening with clusters of convection anticipated
along and just north of a leftover baroclinic zone draped across the
area. The placement of this feature and favorable left exit jet
support favor northern zones for higher rain/storm chances through
the remainder of the afternoon. Will monitor for localized heavy
rain and flooding given the potential for training along the
boundary with 850 mb dewpoints in the 12-14C range. The severe
threat this afternoon does appear limited given the lack of heating
and meager lapse rates.

The system cold front then trails into the rest of the forecast
area this evening with renewed chances for convection along it.
High moisture content and weak instability will again point to
heavy rain as the primary threat, though wind and perhaps an
isolated tornado could also become an issue into areas mainly
north of US 30 in IN and US 24 in OH if a more organized line
segment or discrete supercells develop. Deep layer shear, lift,
and low level SRH (0-1 km SRH possibly 300-500 m2/s2 this evening
near boundary) appear favorable for svr winds/tor, though the
lacking and uncertain thermal recovery favors nothing higher than
the SPC Slight Risk at this time.

Mainly dry conditions will settle in for later tonight and Thursday
morning as at least a brief period of large scale subsidence settles
in behind the aforementioned MCV. Broad upper troughing and
lingering boundary layer moisture may set the stage for widely
scattered showers/storms by the afternoon with the potential for
another weaker mid level wave and sfc trough to pivot through...best
chances along and southeast of the US 24 corridor.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 225 PM EDT Wed Jul 12 2023

Late week through early next week should remain periodically active
with the area remaining in west-northwest quasi-zonal flow. A parade
of lower amplitude shortwaves will translate through in broad
troughing under a Hudson/James Bay upper low. Ensemble and
deterministic model guidance continues to differ regarding timing
of these disturbances, though a consensus does favor late Friday
night/Saturday, and again around Monday for higher shower/storm
chances with associated theta-e surges. Temperatures should remain
relatively close to average otherwise through much of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 755 PM EDT Wed Jul 12 2023

Line of showers and storms associated with upstream MCV will likely
impact KSBN within the next 1-3 hours. Coverage remains low given
limited instability with best forcing and coverage just north of
the terminal. Will therefore hold with just a TEMPO MVFR mention
but brief IFR is possible if a stronger storm moves over the
terminal. Much lower confidence in thunder at KFWA with loss of
daytime heating and much more stable conditions with weaker
forcing there. Have therefore removed any thunder mention.
Transition to IFR stratus then expected overnight at KSBN (MVFR at
KFWA) as postfrontal CAA moves into the area. Anticipate dry
conditions on Thursday with VFR ceilings by the afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...AGD
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 12, 1:20 PM EST, 8 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
220 PM EDT Wed Jul 12 2023

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-LMZ043-046-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-
131830-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
220 PM EDT Wed Jul 12 2023 /120 PM CDT Wed Jul 12 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms with locally heavy rainfall will be possible through
this evening. There is also a chance for a few strong to severe
storms, mainly between 7 pm and 11 pm ET. Damaging winds and isolated
tornadoes appear to be the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening.

In the hours before

Special weather statement, Jul 12, 8:22 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Northern Indiana
822 PM CDT Wed Jul 12 2023

INZ103-130200-
Northern La Porte IN-
822 PM CDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of northwestern La
Porte County through 900 PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm near
Porter, or 7 miles north of Chesterton, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Westville, Trail Creek and Pottawattamie Park around 940 PM EDT.

Other locations in the path of this storm include Michigan City, Long
Beach and La Porte.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 54.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 200 AM CDT for northwestern
Indiana...and southwestern Michigan.

&&

LAT...LON 4171 8693 4173 8691 4175 8693 4179 8684
      4179 8677 4176 8682 4176 8663 4151 8667
      4151 8669 4152 8671 4152 8689 4154 8690
      4155 8693
TIME...MOT...LOC 0122Z 277DEG 29KT 4170 8708

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Brown
Local storm report, Jul 12, 8:41 PM EST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
941 PM EDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Rain             Sodus                   42.04N 86.37W
07/12/2023  M1.00 inch       Berrien            MI   Public

            Public report on Facebook that an inch of
            rain fell in 20 minutes.

&&
Local storm report, Jul 12, 9:28 PM EST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1028 PM EDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     Tstm Wnd Gst     4 NW Bridgman           41.98N 86.62W
07/12/2023  M40 MPH          LMZ043             MI   Buoy

            Mesonet station 45026 4 NW Bridgman.

&&

The radar

The Northern Indiana radar (KIWX), 74 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, St. Joseph

When
July 12, 10:09 PM EST to 10:11 PM EST
Where
St. Joseph County, 0.55 mi ENE of Colon to 1.45 mi ENE of Colon
Rating
EF1
Path length
0.9 mi
Path width
50 yd
Continued into
Branch, Mi (IWX)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.953, -85.310

A tornado quickly developed almost directly over a storage facility on the east side of Colon in St. Joseph county. Garage doors were blown in and then a significant loss of roof decking and metal covering occurred. This wood and metal debris was lofted, twisted, and deposited both to the east and north up to 200 yards away in nearby fields. The tornado crossed into Branch county with sporadic tree damage noted on Ambs Road, South Culver Road, and Jackson Road, where large branches were down, trees uprooted, or trees were snapped several feet off the ground. The tornado topped a number of trees within a tree grove east of Jackson Road, but south of Wattles |Road before dissipating. The tornado was on the ground for 0.9 miles in St Joseph county and 2.0 miles in Branch county for a total of 2.9 miles in length.

Tornado, Branch

When
July 12, 10:11 PM EST to 10:14 PM EST
Where
Branch County, 4.46 mi SW of Sherwood to 2.83 mi SSW of Sherwood
Rating
EF1
Path length
2 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.955, -85.293

A tornado quickly developed almost directly over a storage facility on the east side of Colon in St. Joseph county. Garage doors were blown in and then a significant loss of roof decking and metal covering occurred. This wood and metal debris was lofted, twisted, and deposited both to the east and north up to 200 yards away in nearby fields. The tornado crossed into Branch county with sporadic tree damage noted on Ambs Road, South Culver Road, and Jackson Road, where large branches were down, trees uprooted, or trees were snapped several feet off the ground. The tornado topped a number of trees within a tree grove east of Jackson Road, but south of Wattles |Road before dissipating. The tornado was on the ground for 0.9 miles in St Joseph county and 2.0 miles in Branch county for a total of 2.9 miles in length.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyThe tornado archive for Michigan, 2023Warnings in Michigan, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114678, 1114682.